Hail, Clay
- When
- June 21, 5:15 PM CST
- Where
- Clay County, 0.47 mi E of Manitoba Jct
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.900, -96.240
Dime to quarter sized hail fell.
During the early evening of June 21st, a line of thunderstorms developed from Thief River Falls, Minnesota, to the Fargo-Moorhead area, then southwest toward Forman, North Dakota. On the surface map, this was mainly a wind shift line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the early evening of June 21st, a line of thunderstorms developed from Thief River Falls, Minnesota, to the Fargo-Moorhead area, then southwest toward Forman, North Dakota. On the surface map, this was mainly a wind shift line. These storms pushed nearly straight to the east, producing tornadoes, strong wind gusts, and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 21, 1:45 PM CST, 3 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 245 PM CDT Wed Jun 21 2017 .SHORT TERM...(This evening through Thursday) Issued at 245 PM CDT Wed Jun 21 2017 The chance for strong to severe storms will be the main forecast challenge for late afternoon into early evening. Currently the cold front is moving into the Devils Lake region, with fairly gusty west to northwest winds behind it. Seeing afternoon temperatures in the upper 70s to lower 80s with dew points that have crept above 60F. Looking at the SPC meso page, it shows 1000-1500 J/kg of sfc based CAPE, but mainly right along the front and behind it. Strong push of 850mb winds into the northern Red River Valley, where the Mayville radar shows a few small cells. So far not seeing any enhanced cumulus development along the cold front, so will continue to watch that too. Otherwise, most of the high resolution models continue to break out storms along the front, mainly in the 4 to 6 pm time frame. Most of the activity is forecast to move east of the FA by 10 pm or so, so not looking at a prolonged event. The high res models also show just a few stronger cells and not a widespread event. After the storms move out, west to northwest winds may be a little gusty into the early evening, but should die down after sunset. Most of Thursday looks to be quiet for the FA, although there may be a little pcpn on the northern and southern fringes. Highs look to be a little cooler than today. .LONG TERM...(Thursday night through Wednesday) Issued at 245 PM CDT Wed Jun 21 2017 For Thursday night through early next week, the Northern Plains remain in northwest flow aloft as a trough digs into the eastern half of the US. Thus rain chances primarily depend on the propagation of a series of weak shortwaves moving quickly from Canada to the Midwest. This pattern will yield some showers and storms on and off through early next week, but poor operational model agreement makes it difficult to pinpoint timing and location of rain chances at this point. That being said, the weekend doesn't look to be a wash out by any means, and heavy rain or severe storms are not anticipated due to lack of model agreement on any significant signal. The main impact for Friday through Sunday will be cooler weather. Temperatures for Friday through Sunday will be below normal, with highs in the 60s to lower 70s. Temperatures look to rebound starting on Monday as an upper ridge builds in from the Northwest. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1250 PM CDT Wed Jun 21 2017 Cold front will move through by mid afternoon into the evening. This will bring some thunderstorms to the area, but not confident any will necessarily hit any of the TAF sites. So at this point kept anything as VCTS, but did hit the times that it is expected. For most TAFs it will be a period of about 3-4 hours at most. Other than thunder, there will be a west to northwest wind shift. Winds are fairly gusty across western ND behind the front, and some of this may move into the area briefly behind the cold front, before winds die down after sunset. Rest of the TAF period looks pretty quiet. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Godon LONG TERM...BP AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 554 PM CDT Wed Jun 21 2017 MNZ001>003-007>009-013>017-022>024-027>032-040-NDZ030-039-049-052- 053-222300- West Polk-Norman-Clay-West Marshall-East Marshall-North Beltrami- Pennington-Red Lake-East Polk-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom- Sargent-Richland- 554 PM CDT Wed Jun 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Scattered thunderstorms will be possible throughout the evening hours. Some storms may be strong to severe with the main threats being hail up to two inches in diameter, up to 70 mph winds, and dangerous lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ004>006-NDZ006>008-014>016-024-026>029-038-054-222300- Kittson-Roseau-Lake Of The Woods-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele- Barnes-Western Walsh County- 554 PM CDT Wed Jun 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required. Lee
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 531 PM CDT WED JUN 21 2017 MNZ003-029-NDZ039-053-212300- Clay MN-Wilkin MN-Richland ND-Cass ND- 531 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...NORTHWESTERN WILKIN...SOUTHEASTERN CASS AND NORTH CENTRAL RICHLAND COUNTIES UNTIL 600 PM CDT... At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near Horace, or 13 miles southwest of Fargo, moving east at 55 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Hickson around 535 PM CDT. Frontier, Oxbow and Wild Rice around 540 PM CDT. Sabin and Dilworth around 545 PM CDT. Baker around 550 PM CDT. Glyndon and Downer around 555 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A severe thunderstorm watch remains in effect until 1000 PM CDT for northwestern and west central Minnesota...and southeastern North Dakota. LAT...LON 4691 9714 4699 9633 4666 9620 4651 9704 TIME...MOT...LOC 2230Z 251DEG 48KT 4670 9696 dtr
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 546 PM CDT WED JUN 21 2017 MNZ029-030-NDZ053-212330- Wilkin MN-West Otter Tail MN-Richland ND- 546 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTER TAIL... NORTHERN WILKIN AND NORTHERN RICHLAND COUNTIES UNTIL 630 PM CDT... At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near Christine, or 21 miles northwest of Wahpeton, moving east at 55 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Spotters are also watching a wall cloud structure with this storm. This strong thunderstorm will be near... Wolverton and Abercrombie around 550 PM CDT. Kent and McCauleyville around 555 PM CDT. Lawndale around 610 PM CDT. Rothsay around 615 PM CDT. Erhard, Pelican Rapids and Elizabeth around 625 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A severe thunderstorm watch remains in effect until 1000 PM CDT for northwestern and west central Minnesota...and southeastern North Dakota. LAT...LON 4635 9716 4663 9717 4662 9587 4634 9590 TIME...MOT...LOC 2245Z 273DEG 46KT 4653 9685 dtr
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
559 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 2 NE SABIN 46.80N 96.62W
06/21/2017 M48 MPH CLAY MN MESONET
NDAWN STATION 2 NE SABIN.
&&
ALEESpecial Weather Statement
National Weather Service Eastern ND/Grand Forks ND
606 PM CDT WED JUN 21 2017
MNZ014-015-212330-
Red Lake MN-East Polk MN-
606 PM CDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RED LAKE AND
SOUTHEASTERN POLK COUNTIES UNTIL 630 PM CDT...
At 605 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dugdale, or 30 miles south of Thief River Falls, moving east at 55
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Mentor around 610 PM CDT.
Erskine around 615 PM CDT.
Brooks around 620 PM CDT.
McIntosh around 625 PM CDT.
Oklee, Trail and Gully around 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Minnesota.
LAT...LON 4750 9630 4766 9635 4777 9635 4793 9559
4750 9558
TIME...MOT...LOC 2305Z 253DEG 49KT 4767 9625
dtrThe Fargo/Grand Forks radar (KMVX), 108 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
6 hail, 6 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.
Dime to quarter sized hail fell.
A well developed wall cloud produced a funnel.
Video and photographic evidence showed that this tornado produced a sizable dust plume, but no damage of note. Peak winds were estimated at 70 mph.
Nickel to quarter sized hail was reported.
This tornado touchdown was viewed and photographed though it was enshrouded in either dust or rain at times. Peak winds were estimated at 75 mph.
A few 3 to 5 inch diameter tree branches were blown down along with some dime to nickel sized hail.
A vehicle was blown off the road.
The wind gust was measured at the Fergus Falls airport.
The wind gust was measured at the Prairie Wetlands Learning Center.
A large evergreen was snapped about halfway down. Power outages were reported across the area.
Dime to quarter sized hail fell across southern Dane Prairie Township. Some smaller tree branches were also blown down.
A couple of trees were split and broken down across power lines, resulting in local power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697232, 697233, 697234, 697236, 697237, 697239, 697240, 697241, 697243, 697245, 697247, 697248, 697251, 697252, 697253.